Shivang Trivedi, MD; Jeffery Hyman, MD; Edgar Lichstein, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Trivedi S, Hyman J, Lichstein E. Clarithromycin and Digoxin Toxicity. Ann Intern Med. 1998;128:604. doi: 10.7326/0003-4819-128-7-199804010-00030
Download citation file:
Published: Ann Intern Med. 1998;128(7):604.
TO THE EDITOR:
Case reports describing clarithromycin and its probable effect on digoxin metabolism have been sporadically described in the literature [1, 2]. These findings have important implications for patient care because both digoxin and clarithromycin are commonly prescribed medications. We report a case of digoxin toxicity during clarithromycin therapy.
A 70-year-old woman had been receiving digoxin, 0.25 mg/d, for the past 4 years for idiopathic cardiomyopathy. Other medications included hydrochlorothiazide, 25 mg/d; isosorbide mononitrate, 30 mg/d; and captopril, 50 mg every 8 hours. The patient began receiving clarithromycin, 500 mg twice daily, for bronchitis. After 4 days of this treatment, the patient was hospitalized because of nausea, vomiting, weakness, and the presence of brown spots in the patient's field of vision for 4 days. Physical examination was unremarkable except for mild dehydration. An electrocardiogram showed sinus rhythm, borderline first-degree atrioventricular block, and left bundle-branch block. The serum digoxin level was 4.8 ng/mL (normal, 0.8 to 2.4 ng/mL) on admission and increased to 5.4 ng/mL 2 hours after admission. On admission the blood urea nitrogen level was 29 mg/mL, creatinine level was 1.4 mg/dL, and potassium level was 4.9 mEq/L.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only